Hail, Harvey
- When
- April 19, 4:38 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -97.510
A lone supercell thunderstorm moved from south central Kansas into central Kansas during the afternoon and evening of April 19th, 2023. The cyclic storm produced very large hail up to 4 inches in diameter and numerous tornadoes across Chase county, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A lone supercell thunderstorm moved from south central Kansas into central Kansas during the afternoon and evening of April 19th, 2023. The cyclic storm produced very large hail up to 4 inches in diameter and numerous tornadoes across Chase county, Kansas. Eight tornadoes formed from the supercell with the strongest producing EF2 damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 2:19 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 319 PM CDT Wed Apr 19 2023 .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Wed Apr 19 2023 Water vapor imagery shows an upper low situated over eastern MT with a trough and associated vort lobe extending down into the Central/Southern Rockies. At the surface, cold front extends from Eastern Nebraska to near Great Bend and finally into far Southwest KS. Meanwhile, dryline extends from south of KHUT down into Western OK. Complex setup for this evening as the upper low remains almost stationary but an upper jet and piece of energy move out of the Central Rockies and into KS/OK. Confidence remain high that the dryline/cold front will retreat west as surface low intensifies over southwest KS late this afternoon and early evening. Main question still remains if storms can develop early this evening along the dryline/cold front as it retreats. Currently think the most likely area for development will be over northeast KS which will be closer to good upper diffluence due to being closer to the right entrance region of an upper jet over the central/northern Plains. Another area to keep an eye on would be further south over OK where deeper moisture and slightly better convergence will be situated as winds back this evening. There's no question that if a storm can develop early this evening, all modes of severe weather would be possible, with tor potential increasing as low level jet continues to increase this evening. Confidence is much higher with storm development tonight as the cold front surges south and intersects the dryline over northeast KS and tries to unzip to the southwest. The tough question will be how far south and southwest do storms make it overnight. Trends lately have been to limit the southward extent which seems to be the theme so far this spring. Large hail and downburst winds will be common with any storms that unzip down the line tonight. Did go ahead and expand the wind advisory for tonight as the dryline/cold front look to lift a bit further north and to also account for strong north winds getting into central KS behind the front. Cold front and associated storms will be making their way through Southeast KS Thu morning with cooler air spilling into the remainder of the area. By Thu evening, the upper low will be moving into the Upper Mississippi Valley with one last vort max moving across the Southern Plains. This will bring west winds and good downslope conditions Fri that will allow us to reach our full heating potential as we climb into the mid and upper 60s. Still looks to be some frost potential Fri morning across central KS we we fall into the lower 30s and winds go light. .LONG TERM...(Saturday through Wednesday) Issued at 319 PM CDT Wed Apr 19 2023 Still good model agreement in a secondary surge of cold air starting Sat morning across the forecast area as the upper low moves off into the Great Lakes region. Still looks like freezing temps will be a good bet for both Sat and Sun morning, especially across central KS. So would not be surprised if freeze warnings are eventually needed in these locations. Confidence remain high that below normal temps will remain in place for both Sun and Mon with highs each day around 10 degrees below seasonal normals. Both ECMWF and GFS are hinting at some rainfall potential for Mon night into Tue as shortwave energy digs across the Great Basin resulting in increasing moisture transport across the Plains. There are some fairly significant differences between the GFS and ECMWF on the track of the shortwave so confidence remains fairly low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Apr 19 2023 A stalled out frontal boundary was currently over central Kansas and looks to lift slightly northward before a cold front pushes southward across the region later tonight. Meanwhile gusty south winds will affect south central and southeast Kansas until the cold front comes through later tonight. Showers and storms are expected to accompany the frontal boundary as it pushes southward into the deeper moisture. && .FIRE WEATHER... Issued at 319 PM CDT Wed Apr 19 2023 Very high fire danger will be in place Thu across parts of south central and central KS. Winds are expected to flip around to the northwest on Thursday behind the cold front but will remain quite gusty. We are looking for sustained speeds in the 15 to 25 mph range with gusts to 30-35 mph. Afternoon RH's are anticipated to be around 15% west of I-135 Thursday to around 30% over southeast KS. Outdoor burning is not recommended on Thu afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 71 42 65 / 30 0 10 10 Hutchinson 50 69 40 64 / 30 0 10 0 Newton 53 71 41 64 / 40 0 10 10 ElDorado 55 71 43 64 / 40 10 10 10 Winfield-KWLD 56 72 44 67 / 30 10 10 10 Russell 45 66 34 62 / 30 0 10 0 Great Bend 45 67 36 63 / 30 0 10 0 Salina 49 68 36 64 / 50 0 10 0 McPherson 50 69 39 62 / 40 0 10 0 Coffeyville 60 72 45 67 / 30 40 10 10 Chanute 59 71 45 65 / 40 40 10 10 Iola 59 71 45 64 / 50 40 10 10 Parsons-KPPF 60 72 45 66 / 30 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 7 AM CDT Thursday for KSZ032-033-047>052-067-068-082-091. Wind Advisory until 7 AM CDT Thursday for KSZ053-069>072-083- 092>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ FIRE WEATHER...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Wed Apr 19 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Wed Apr 19 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger is expected to continue into the evening hours across south central and southeast Kansas due to strong south winds. Storms are expected to develop this evening across northeast Kansas and filter down into the area. Locations generally north of Highway 400 will have the higher storm chances. Large hail to golf ball size along with 70 mph winds can be expected with the stronger storms. Strong south winds will remain in place this evening across most of the area and and flip around to the north late tonight. See latest wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms may linger through Thursday morning across southeast Kansas. The risk for severe storms appears low. Very high fire danger is possible Thursday and Friday afternoons across parts of central and south central Kansas. Freezing temperatures are possible early Saturday morning across central Kansas and portions of southeast and central Kansas early Sunday morning. Periodic storm chances exist Monday and Tuesday next week. Strong to severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed across the area this evening into the overnight hours. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
Special Weather Statement
National Weather Service Wichita KS
528 PM CDT Wed Apr 19 2023
KSZ051-052-068-192315-
McPherson KS-Harvey KS-Marion KS-
528 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of southeastern
McPherson, Harvey and southwestern Marion Counties through 615 PM
CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burrton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newton, Hesston, Halstead, North Newton, Moundridge, Peabody,
Burrton, Goessel, Walton and Newton Airport.
This includes Interstate 135 between Mile Markers 28 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 9698 3791 9747 3791 9759 3798 9770
3805 9770 3835 9743
TIME...MOT...LOC 2227Z 228DEG 32KT 3799 9760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRWThe Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
25 hail, 9 tornado, 1 thunderstorm wind. Local standard time, as filed.
Estimated wind gust of 65 mph took off a roof to a greenhouse and damaged a shed.
This was reported via mPing.
This is the first tornado which a storm survey revealed that an outbuilding was thrown 250 yards. Additional outbuildings were collapsed on site. The roof of a silo was removed from the top, and walls at the base were pushed in. This was rated an EF1 tornado.
The second tornado of the event was found following assessment of drone footage courtesy of Chase County Sheriff. This brief tornado damaged two farm outbuildings with parts of the roof torn off and was rated an EF0.
This is the third tornado which initially caused the loss of roof material on an outbuilding. The tornado crossed U.S. Highway 50, and a semi was blown over resulting in one injury. Several small road signs were taken out. A one to two foot diameter tree was snapped before the tornado lifted. This tornado was rated an EF0.
The fourth tornado had a peak width of a half mile wide and was rated EF2. It caused the metal posts of an outbuilding to be twisted and scattered leaving the structure leaning. There was total destruction to a couple of outbuildings as well as significant tree damage.
The was the fifth tornado of the event. It tracked just north of Chase County Lake and damage was limited to trees and small outbuildings.
The sixth tornado produced by the supercell tracked across the town of Cottonwood Falls producing EF1 damage, mainly to trees and minor damage to roof structures.
This was the seventh tornado of the event. Damage was limited to trees and siding of homes.
Corrects previous report 3 west of Strong City.
This was the eighth tornado documented by the NWS Wichita damage Survey Team. This tornado mainly produced EF0 damage to mainly trees. There was one minor injury close to the initial touchdown along Highway 50, when a car was thrown 30 yards off the highway. The person was treated and released.
This was reported via social media.
This was the ninth and final tornado of the event. It caused damage to transmission powerlines before crossing into Topeka's County Warning Area and causing minor damage to a home.
This was reported via social media.
The ground was about 50 percent covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083509, 1095671, 1095696, 1095672, 1095673, 1095674, 1095675, 1095676, 1095677, 1095678, 1095679, 1095680, 1095681, 1095682, 1095683, 1089735, 1089740, 1089745, 1089751, 1095684, 1095708, 1083512, 1095709, 1095686, 1084129, 1095687, 1095688, 1095689, 1095710, 1095690, 1095691, 1095692, 1095693, 1095694, 1095695.